Hypercholesterolaemia runs in BM's family and therefore despite dietary efforts over a couple of years to reduce the level, BM's stubbornly refused to move down. Enter the statins just over 9 months ago and hey presto - BM is almost normal!
Except that what with the near death experience over Christmas/New Year followed by some very strange episodes of memory loss, I had begun to think that I was also beginning to lose my marbles (I probably am but not as bad as I had feared) and the prospect was a little frightening. To give you an example, on the day of my god-daughter's 6th birthday party, I went about my usual Saturday which that day involved election stuff as well as the normal round of Saturday morning swimming lessons for children etc and it wasn't until my best friend rang at 5.30pm to check I wasn't lying dead somewhere and asked why we hadn't come to the party that I even thought of it!!! Apart from the shame and embarrassment it was scary - because I had put it in the diary, on the wall calendar so it wasn't like I didn't know about it. So what happened ?
Well it turns out that a side-effect of taking the drugs to sort out the cholesterol is memory loss...and in America where this is recognised, the drug company which developed statins (Merck) recommend that it is prescribed with Co-enzymeQ10 - a vitamin supplement. And I found this out in this Times article. Online...Thank God for the internet!
Now if I could just remember where I put the kids Nintendo DSs (a very safe place!) everything would be all right.